Hail, Clay
- When
- September 21, 4:40 PM CST
- Where
- Clay County, 2.8 mi N of Moorhead
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.920, -96.760
A cold front moved into eastern North Dakota during the late afternoon of Saturday, September 21st, then pushed into the northwest quarter of Minnesota in the early evening. Thunderstorms broke out along the front and tracked east-northeast, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front moved into eastern North Dakota during the late afternoon of Saturday, September 21st, then pushed into the northwest quarter of Minnesota in the early evening. Thunderstorms broke out along the front and tracked east-northeast, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 21, 2:14 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 314 PM CDT Sat Sep 21 2019 .SHORT TERM...(This evening through Sunday) Issued at 314 PM CDT Sat Sep 21 2019 Convective redevelopment will be the primary challenge for the period. An upper trough continues to move through the western Dakotas, with one significant vort max on the front side of the trough lifting into the Devils Lake Basin. The surface low continues over Ontario with a trailing cold front into our eastern counties. There has been some clearing in our southern CWA and a bit of bubbly cumulus going along the front, but the greatest amount of cloud glaciation is off to the east in MN. There is also some showers and thunderstorms setting up in our western counties along the mid level boundary. ML CAPE in that area is 500-1000 J/kg, but there is still quite a bit of effective deep layer bulk shear. The low level moisture is not a rich on the ND side as it is further east, but there will continue to be a chance for some isolated strong to severe cells through the rest of the afternoon before we lose heating. CAMs do have a few cells crossing the southern counties as well as some less intense showers near the Canadian border as the first part of the upper shortwave moves into Ontario. Will continue to keep high POPs in the north through tonight. West northwest winds will bring some cold air advection behind the front, so we should drop into the upper 40s and 50s overnight even with clouds and precip hanging around. Tomorrow, the second lobe of the upper shortwave moves eastward into our area, but by this point the surface low will be well to the northeast and we will have dry west winds. There could be a few lingering showers in northwestern MN but overall there should be a drying trend Sunday. Cooler and drier air mass should bring highs in the 60s and clearing skies Sunday night should drop lows into the 40s. .LONG TERM...(Monday through Saturday) Issued at 314 PM CDT Sat Sep 21 2019 A return to near seasonal weather expected for the upcoming week with a couple of pcpn chances but nothing that seems overly impactful right now. Split flow regime for early next week as upper low sinks into SW CONUS with another associated with northern branch over eastern Ontario. Shortwave ridge over our neck of the woods should raise high temps into the 70s for Mon. By mid-day Tuesday zonal flow across the northern tier will result in a more progressive pattern. Cold FROPA looks likely later Tue afternoon, exact timing will determine high temps achieved at various points throughout the forecast area. Looks like a drier interval by Thu as zonal to marginally SW flow sets up, which will gradually increase the moisture feed Fri into early weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1251 PM CDT Sat Sep 21 2019 Some IFR ceilings hanging around KGFK and KTVF, with MVFR or even VFR at the other TAF sites. KFAR could even see a few breaks in the clouds this afternoon, and think that site should remain VFR throughout the period. Some improvement to VFR is possible at KGFK, but more clouds will be coming in from the west and impacting the TAF sites along and north of Highway 2. Mostly MVFR ceilings along with some shower activity, but will keep an eye out for anything worse. Winds will become southwesterly and then northwesterly, with some gusts over 20 kts along and west of the Red River before settling down a bit tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...WJB AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 344 PM CDT Sat Sep 21 2019 NDZ006>008-014>016-024-026-028-029-054-222045- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Griggs-Steele-Western Walsh County- 344 PM CDT Sat Sep 21 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Additional showers and a few thunderstorms will move in again tonight. Heavier showers could bring ponding of water on roads. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ003-016-017-022>024-027>032-040-NDZ038-039-049-052-053-222045- Clay-North Clearwater-South Beltrami-Mahnomen-South Clearwater- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 344 PM CDT Sat Sep 21 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible across southeastern North Dakota as well as portions of northwest and west central Minnesota. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Thunderstorm threat will diminish shortly after sunset. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. MNZ001-002-004>009-013>015-NDZ027-030-222045- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- Grand Forks-Traill- 344 PM CDT Sat Sep 21 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There continues to be some localized areal flooding across portions of the Red River Valley as well as northwestern Minnesota. There is a chance for some additional shower and thunderstorm activity through the late afternoon and evening which could make flooding issues worse for a period. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Grand Forks ND 307 PM CDT Sat Sep 21 2019 NDZ027>030-212045- Griggs ND-Steele ND-Traill ND-Grand Forks ND- 307 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS... NORTHWESTERN TRAILL...SOUTHEASTERN GRIGGS AND NORTHERN STEELE COUNTIES UNTIL 345 PM CDT... At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over Cooperstown, or 36 miles north of Valley City, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Finley and Sharon around 330 PM CDT. Golden Lake around 345 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4733 9810 4749 9823 4779 9759 4755 9734 TIME...MOT...LOC 2006Z 239DEG 28KT 4746 9807 NC
Special Weather Statement National Weather Service Grand Forks ND 343 PM CDT Sat Sep 21 2019 MNZ001-NDZ027-029-030-212130- West Polk MN-Steele ND-Traill ND-Grand Forks ND- 343 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK...SOUTHEASTERN GRAND FORKS...TRAILL AND EASTERN STEELE COUNTIES UNTIL 430 PM CDT... At 343 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Golden Lake to near Hope. Movement was northeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Grand Forks, East Grand Forks, Mayville, Hillsboro, Thompson, Northwood and Hatton. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4805 9698 4743 9688 4725 9784 4770 9775 TIME...MOT...LOC 2043Z 243DEG 31KT 4760 9770 4735 9776 NC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
401 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 8 SE WARWICK 47.77N 98.59W
09/21/2019 M2.70 INCH Eddy ND CO-OP OBSERVER
24 HR RAINFALL.
&&
WBARRETTSpecial Weather Statement National Weather Service Grand Forks ND 415 PM CDT Sat Sep 21 2019 NDZ038-039-049-212215- Ransom ND-Barnes ND-Cass ND- 415 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM... SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 515 PM CDT... At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near Little Yellowstone, or 18 miles south of Valley City, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Nome around 425 PM CDT. Lucca and Fingal around 430 PM CDT. Enderlin around 440 PM CDT. Alice around 450 PM CDT. Embden around 500 PM CDT. Other locations impacted by this storm include Casselton Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4657 9795 4672 9802 4693 9720 4665 9710 TIME...MOT...LOC 2114Z 254DEG 26KT 4666 9789 NC
Special Weather Statement
National Weather Service Grand Forks ND
434 PM CDT Sat Sep 21 2019
MNZ001-002-013>015-NDZ027-030-212230-
Red Lake MN-Pennington MN-West Polk MN-Norman MN-East Polk MN-
Traill ND-Grand Forks ND-
434 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...NORTHWESTERN
NORMAN...WESTERN POLK...WESTERN PENNINGTON...SOUTHEASTERN GRAND FORKS
AND NORTHEASTERN TRAILL COUNTIES UNTIL 530 PM CDT...
At 434 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manvel to near Cummings. Movement was east
at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Thompson, Fertile, Fisher
and Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4743 9625 4743 9722 4805 9727 4817 9649
4817 9633
TIME...MOT...LOC 2134Z 263DEG 26KT 4799 9718 4752 9714
NCSpecial Weather Statement National Weather Service Grand Forks ND 527 PM CDT Sat Sep 21 2019 MNZ001-014-015-212300- Red Lake MN-West Polk MN-East Polk MN- 527 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RED LAKE AND SOUTH CENTRAL POLK COUNTIES UNTIL 600 PM CDT... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over Melvin, or 34 miles south of Thief River Falls, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Melvin around 530 PM CDT. Dugdale and Marcoux around 545 PM CDT. Maple Bay around 550 PM CDT. Mentor and Erskine around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4756 9649 4774 9655 4788 9597 4755 9589 TIME...MOT...LOC 2226Z 260DEG 23KT 4764 9643 NC
The Fargo/Grand Forks radar (KMVX), 80 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
The large hail shredded cornfields.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855456, 855457, 855458, 855459, 855460, 855461, 855462, 855463, 855464.